A tough question, is the only answer to post-pill acne going back on the pill?
There is more to your Acne & The solution lies in rebuilding your hormones, not suppressing them.
There are two things you need to know about Post-Pill Acne.
1. When you are on the Oral Contraceptive Pill- you do not ovulate therefore you do not have a period – you experience withdrawal bleeds from the medication each month (a type of ‘fake’ period).
2. To kickstart your Ovulation after the Pill- you body produces more Androgens (forgotten what androgens are and how they impact Acne? Read our previous Blog post- Causes for your Acne that you may not know about. )
So it makes sense that your body goes haywire when you go off the Pill- and this particularly affects skin, in some Women.
If you have a predisposition for Acne, say you had it in your teens or have struggled with it on and off for a long time- chances are you will develop Post-Pill Acne.
So, How do we prevent this?
Firstly, we need to look at what you periods were like before the Pill. Were you experiencing irregular cycles, heavy bleeding, pain?
If you were, these symptoms will probably come flooding back when going off the Pill, because your hormones had been suppressed for the time you had been on the medication, it is not a ‘fix’ for your hormones.
We want to make sure we support this, and I tell a lot of women that if they are planning on going off the Pill, that we can start this process 3 months before you go off it.
- We want to support Stress
- We want to support Nutrient Status
- We want to support Detoxification
- We want to support Inflammation
- We want to support Dysbiosis
And most importantly, we want to support healthy Ovulation and Menstruation, and get your hormones working again as quickly as possible.
Let’s Take a look at Stress
Because it is one of the most common driving factors I see in my patients, and most people are unaware as to how much it is actually impacting their health.
This picture on the right describes something called the Pregnenalone Steal.
Basically its significance lies in the fact that Cortisol- our stress hormone, is created just like any other hormone, from cholesterol. Cholesterol is then converted to Pregnenalone and then each hormone is made from there.
But under stress, we have a protective and frankly quite amazing mechanism- where cortisol will ‘Steal’ Pregnenalone, reducing the production of all other hormones.
It does this to make more Cortisol to facilitate the ‘Fight and Flight’ response, so that when we are in extreme stress, our energy moves away from digestion and reproduction, and goes to our Adrenal glands, main muscle groups and brain to allow us to cope with that Stress.
How does this affect Post-Pill Acne?
1. Because if you are heavily stressed, on the Pill and wanting to go off it, you will really struggle to get your Ovulation and Menstruation happening regularly and healthily if stress is affecting your body.
2. In response to an increase in Cortisol, your Adrenal Glands produce more Androgens (mainly DHEA and Androstenedione). And remember; more androgens = more sebum = more acne.
Where to next?
What I often tell my patients, is that we never want to guess what is going on, we want to be accurate and clinically focussed when it comes to your health. This is where Pathology comes in. If you are worried about Post-Pill Acne, or are experiencing it now, let’s stop guessing around and find out what is going on.
Have Acne and want to find out what may be underlying it? Contact us and come in for a Free 30 minute assessment today.